Alert archive / Michigan / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 4, NWS Gaylord, MI

December 29, 2016

NWS Gaylord, MI issued this lake effect snow advisory at Dec 29, 2016, 4:16 AM EST. It took effect at Dec 29, 2016, 12:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2016, 4:16 AM EST (09:16 UTC)
In effect from
Dec 29, 2016, 12:00 PM EST
Expired
Dec 30, 2016, 11:05 AM EST
In force
23 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 29, 3:49 AM EST, 27 minutes earlier.

Area forecast discussion, Dec 29, 3:49 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
349 AM EST Thu Dec 29 2016

.NEAR TERM...(Today and Tonight)
Issued at 349 AM EST Thu Dec 29 2016

...Another round of active winter weather...

Pattern Synopsis/Forecast: Negatively tilted shortwave trough is
digging through the Great Lakes this morning with attending surface
low pressure over NE Lake Superior and cold/occluded front swinging
through the eastern part of the state this morning. Synoptic
snowfall never really materialized across lower Michigan earlier in
the night and we now have some semblance of a dry slot moving
through the region. There is a "spoke" of wrap around moisture
swinging across the U.P. and eastern Wisconsin that will slide
through the area this morning. Behind this system, another pocket of
rather cold air will spill into the Great Lakes today through
tonight, setting the stage for another round of heavy lake effect
snows.

Primary Forecast Concerns: Lake effect snow today into Friday and
associated headline possibilities.

Relatively quiet to start. "Spoke" of wrap around moisture will
swing across the region this morning and bring a little bit of
snow/lake enhancement to the region. No big deal. Things really
start to go downhill this afternoon and particularly tonight as core
of cold air (-14C to -17C H8 temps) descends into the northern lakes
tonight. Lake effect parameters turn quite impressive, particularly
later this afternoon through this evening, with a limited or
nonexistent inversion, deep cyclonic flow, secondary weak shortwave
and deeper moisture rotating through the region. Several hours of
heavier lake snow showers appear on tap along with some blowing and
drifting snow, before lake effect begins to diminish later overnight
through Friday morning.

Low level mean flow begins west-northwesterly but gradually veers
more northwesterly as we go through tonight, with the potential for
some decent Lake Superior connected banding running down through NW
lower Michigan for a time tonight into early Friday. This should put
best accumulations through parts of the "big 5" in northern lower
Michigan (Charlevoix/Antrim/Otsego/Kalkaska and Crawford counties)
where TOTAL accumulations may push 8 to 12 inches through Friday
morning where snow showers persist. Less outside of those areas with
totals running 2 to 5 inches, perhaps a little more in the tip of
the mitt.

Headline-wise: Solid advisories are a good bet for eastern upper
Michigan and most of NW lower Michigan, with combination of snow
showers and some blowing snow. Not completely confident in warning
headlines, forecast snow accumulations fall a little short (but
close). But given the gustier winds anticipated through tonight
producing blowing snow/reduced vsbys...will err on the proactive
side and put the "big 5" counties into a winter storm warning.
Considered Chippewa county for a warning also, but think the most
persistent snows will be found to the west where MQT has a warning
in place already.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 349 AM EST Thu Dec 29 2016

...Clipper system brings widespread light to moderate snowfall
Friday night into Saturday...

High Impact Weather Potential...Widespread light to moderate amounts
of snow are expected Friday night into Saturday.

Pattern Synopsis/Forecast...H5 heights over northern Michigan will
rise through the day on Friday as a deepening upper trough pushes
east of the area. Ridging will be stronger in the low levels than
further aloft, but the resulting subsidence in conjunction with
influx of drier air and developing WAA Friday afternoon will bring a
gradual end to lake effect snow activity. Attention then shifts to a
clipper system moving in late Friday evening and lingering through
Saturday morning (more on this below). Northern Michigan will be on
the nose of a 40-50 knot low level jet as this system cuts across
the Upper Great Lakes. A cold front will then sweep through during
the day on Saturday, but with not much impact other than to usher in
some cooler 850mb temps that will allow for more lake effect snow
showers Saturday afternoon. Only minor additional accumulations
expected from this, however. Heading into New Year's Eve, drier air
will begin to work into the region.

Primary Forecast Concerns...Deterministic models are in decent
agreement with timing and track of the clipper system, but they
differ in terms of amount and placement of heaviest QPF. The NAM has
been keeping the heaviest QPF confined to far northern Lower while
the Canadian has been spreading the QPF further downstate. The GFS
and ECMWF have been more middle of the road, though the GFS has been
trending drier than the others, particularly across eastern Upper. A
bit of lake enhancement off northern Lake Michigan can't be entirely
ruled out for Mackinac and Emmet counties, but it's not looking too
likely. Water temps are about 5 to 6C, and 850mb temps will be
warming Friday night from around -14C initially across the Straits
to around -8C by daybreak Saturday. Wind direction will be the
limiting factor, with low level winds wavering between SE and SW as
the clipper moves through. It will be hard to develop any decent
fetch with winds not locking onto any particular direction for very
long during the event. Snowfall totals generally look to be in the 2
to 4 inch range with locally higher amounts possible across eastern
Upper, and less across the southern CWA border.

&&

.LONG TERM...(Sunday through Wednesday)
Issued at 349 AM EST Thu Dec 29 2016

High Impact Weather Potential...Minimal at this time, but a potent
system will bear watching for the beginning of the work week.

New Year's Day is looking pretty decent across northern Michigan
with dry conditions, seasonable temperatures, and a gradual decrease
in clouds through the day as high pressure builds in from the south.
Isentropic lift late Sunday night into Monday will cause clouds to
increase along with a chance of light snow ahead of the next
approaching system. And this is where confidence in the forecast
starts to decline, as models are still very split with the track and
intensity of this system after interactions with a system along the
Gulf Coast. The ECMWF has been trending with a westward track,
taking it from the Central Plains up into the Upper Peninsula,
whereas the 29.00Z Canadian phases it with the Gulf Coast system and
carries it further east into the Upper Ohio Valley. The GFS has
remained consistent in its middle of the road track through the Ohio
Valley. Of course, the track of this system will have major
implications on precipitation type. If the ECMWF is right, it would
mean warmer air and better chances for a rain/snow mix across more
of the CWA and just rain across the south. Tough call this far out
and with so much split in the models. For now, have continued with a
rain/snow mix across northern Lower during the day Monday and
Tuesday with better snow chances across eastern Upper. I expect
continued massaging of this period will be necessary until models
come into better agreement.

Lake effect snow chances look to ramp up again on Wednesday once
this system moves out and a much colder airmass surges south out of
Canada for the second half of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM EST Wed Dec 28 2016

MVFR cigs and mainly VFR vsbys, will dominate nrn Mi taf sites into
this evening, as a narrow sfc and upper ridge exits east of the
Great Lakes. Expect vsbys to diminish to MVFR after 00z, as light
snow overspreads the region, the result of a clipper passing
through the Great Lakes. Cigs and Vsbys should diminish to IFR
between 12z and 18z Thursday, especially along the Lake Michigan
shoreline, as cold northwest flow generates another round of lake
effect snow.

&&

.MARINE...
Issued at 346 PM EST Wed Dec 28 2016

Marine headlines continue on the Great Lakes, due to gusty southwest
winds tonight in advance of a approaching clipper. Winds trend
northwest and remain gusty Thursday and Thursday night, as colder
air filters into the region on the backside of the exiting clipper. A
period of snow will increase across the northern Lakes tonight and
linger into Friday, due to combination of system and lake induced
snows.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from noon today to noon EST Friday for
     MIZ016-017-020-025-026-031>033.
     WINTER STORM WARNING from noon today to noon EST Friday for
     MIZ019-021-022-027-028.
     LAKE EFFECT SNOW ADVISORY from noon today to noon EST Friday for
     MIZ008-015.
LH...SMALL CRAFT ADVISORY until 5 AM EST Friday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 AM EST Friday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 5 AM EST Friday for LSZ321-322.
&&

NEAR TERM...TBA
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
MARINE...SWR
Hazardous weather outlook, Dec 29, 4:08 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EST THU DEC 29 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301100-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
408 AM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

COLDER AIR WILL SPILL INTO THE REGION TODAY AND TONIGHT LEADING TO
A PERIOD OF HEAVY LAKE EFFECT SNOW SHOWERS IN THE SNOWBELTS. SEE
ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVIER LAKE EFFECT SNOW SHOWERS WILL PERSIST INTO FRIDAY MORNING
IN THE SNOWBELTS. SEE ONGOING WINTER STORM WARNINGS AND
ADVISORIES FOR DETAILS.

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE NORTHERN LAKES REGION
FRIDAY NIGHT INTO SATURDAY AND BRING ANOTHER ROUND OF ACCUMULATING
SNOWFALL TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:    WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:16 AM ESTWinter Storm WarningAPXAntrim, Crawford, Kalkaska, Otsego31 hr
Dec 29, 4:16 AM ESTWinter Weather AdvisoryAPXBenzie, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee and 6 more31 hr
Dec 29, 3:51 PM ESTLake Effect Snow WarningAPX19 hr

Nearby

Lake Effect Snow Advisories in Michigan, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.